Hail, Morrill
- When
- July 9, 6:22 PM MST
- Where
- Morrill County, Broadwater
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.600, -102.850
Severe thunderstorms occurred the afternoon and evening of 9 July 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms occurred the afternoon and evening of 9 July 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM MST, 4 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Thu Jul 9 2020
.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 9 2020
Forecast concerns in the short term deal with severe storms this
afternoon...followed by widespread fire weather conditions Friday.
Currently...Frontal boundary lays along the Rockies from Colorado
Springs to Saratoga to just east of Riverton this afternoon. to
the east of this front...easterly low level winds and higher
dewpoints are being observed. Mid to upper 50s Tds in the
Panhandle with mid to upper 40 Tds in southeast Wyoming. Teens and
low 20 Tds west of the front observed across southwestern Wyoming
to Rawlins.
Rest of this afternoon...Latest Hires guidance continues to show
convection developing east of I-25 and then pushing out into the
Nebraska Panhandle. Severe potential is still there with 0-6km
shear 40kts and surface based CAPE 2000/2500 J/KG. Believe main
threat will continue to be strong downburst winds...but helicity
is around 200 J/KG...so can not rule out possibility of a tornado
or two.
Widespread fire weather event Friday as 750 and 700mb winds
increase to 40kts. Deep mixing tomorrow with possibility of mixing
up to 500mbs. Another dry cold front moves through Friday evening
for a reprieve in fire weather conditions Saturday.
.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 9 2020
Next fire weather event looking likely Sunday as upper level ridge
flattens with a low pressure system tracking across Montana. 700mb
winds again up to 30kts across southeast WYoming with afternoon
humidity around 10 percent.
Tuesday night into Wednesday looks like our next chance for
showers and storms as a strong shortwave moves through southern
Wyoming.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Jul 9 2020
Conditions continue in VFR for all sites in Wyoming and Nebraska
Panhandle; although thunderstorms may slightly limit visibility
temporarily for the Nebraska Panhandle during 01Z to 06Z. KCDR
may see lightning associated with those thunderstorms from 01Z to
02Z. Up to 25mph wind gust is possible for KCYS, KRWL and all
Nebraska sites during the passing of these storms from 01 to 06Z.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 9 2020
Significant fire weather scenario developing Friday as a low
pressure system tracks across Montana and strengthens winds over
southeast Wyoming and Nebraska Panhandle. A very hot and dry
forecast for Friday with afternoon humidity falling into the
single digits during the afternoon. Winds are going to mix down to
the surface from very high elevations (around 18K feet) during
the afternoon. Gusts close to 50 mph are possible across southeast
Wyoming with 30 to 35 mph in the Nebraska Panhandle. Critical fire
weather conditions are looking likely. Red Flag Warnings have been
issued for most of southeast Wyoming and Nebraska Panhandle where
fuels are reported ready. A brief respite in winds Saturday before
gusty winds and low humidity return Sunday for another round of
critical fire weather conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 9 PM MDT Friday for WYZ301-302-
305-307-309-310.
NE...Red Flag Warning from 11 AM to 9 PM MDT Friday for NEZ311>313.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 340 AM MDT Thu Jul 9 2020 WYZ101-103>106-109>117-100945- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of a few thunderstorms this afternoon, mainly along and just west of the Laramie Range. Brief gusty winds up to 55 mph are possible with these thunderstorms as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday and Sunday. Be sure to not be the fire source, as fires are likely to grow quickly under forecast conditions. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon across far eastern Wyoming and western Nebraska. Some of these thunderstorms may become severe with strong, gusty winds and large hail possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday. Be sure to not be the fire source, as fires are likely to grow quickly under forecasted conditions. .Spotter information statement... Spotter activation is unlikely this afternoon.
Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT Thu Jul 9 2020
WYZ118-119-092345-
Central Laramie County WY-East Laramie County WY-
506 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
545 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 25 miles east of Cheyenne, moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs, Burns and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 384 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 10447 4135 10431 4119 10406 4106 10406
4100 10415 4100 10441
TIME...MOT...LOC 2306Z 221DEG 12KT 4104 10432
HammerSpecial Weather Statement National Weather Service Cheyenne WY 537 PM MDT Thu Jul 9 2020 WYZ108-100015- Goshen County WY- 537 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 615 PM MDT... At 537 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southwest of Jay Em to Fort Laramie. Movement was east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Lingle, Fort Laramie, Prairie Center, Jay Em, Fort Laramie National Historic Site, Rawhide Buttes and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4260 10406 4215 10407 4213 10464 4260 10463 TIME...MOT...LOC 2337Z 260DEG 17KT 4239 10456 4219 10453 Hammer
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL NW GUERNSEY 42.27N 104.75W
07/09/2020 M0.88 INCH PLATTE WY TRAINED SPOTTER
LASTED ABOUT 10 MINUTES. TIME ESTIMATED OFF OF RADAR.
&&
MBROTHERSpecial Weather Statement National Weather Service Cheyenne WY 615 PM MDT Thu Jul 9 2020 NEZ095-096-WYZ102-100100- North Sioux NE-South Sioux NE-Niobrara County WY- 615 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 700 PM MDT... At 615 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Harrison to 9 miles east of Prairie Center. Movement was northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Harrison and Agate Bed National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4299 10352 4238 10349 4238 10404 4279 10406 TIME...MOT...LOC 0015Z 242DEG 23KT 4265 10401 4248 10401 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Thu Jul 9 2020
NEZ054-055-100100-
Kimball NE-Cheyenne NE-
617 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
NORTHEASTERN KIMBALL COUNTIES UNTIL 700 PM MDT...
At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Potter, or 18 miles northeast of Kimball, moving east
at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dalton and Gurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4127 10346 4139 10345 4139 10336 4143 10336
4143 10296 4120 10297
TIME...MOT...LOC 0017Z 274DEG 16KT 4136 10335
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
649 PM MDT Thu Jul 9 2020
NEZ002-095-100130-
Dawes NE-North Sioux NE-
649 PM MDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND NORTHERN SIOUX COUNTIES
UNTIL 730 PM MDT...
At 649 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to 7 miles south of Red Cloud
Campground. Movement was northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Chadron, Crawford, Harrison, Whitney Lake, Box Butte Campground, Red
Cloud Campground, Montrose, Box Butte Dam, Fort Robinson Campground,
Chadron Campground, Chadron Airport, Whitney, Fort Robinson and
Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4244 10315 4264 10396 4300 10392 4300 10279
4279 10279 4278 10277 4248 10278
TIME...MOT...LOC 0049Z 226DEG 28KT 4288 10370 4259 10305
HammerThe Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896555, 896556, 896557, 896561, 896558, 896559, 896560, 896562.